Complex Variable Positive Definite Functions


In this paper we develop an appropriate theory of positive definite functions on the complex plane from first principles and show some consequences of positive definiteness for meromorphic functions.

This is a preview of subscription content, log in to check access.

Fig. 1


  1. 1.

    Aronszajn, N.: Theory of reproducing kernels. Trans. Am. Math. Soc. 68, 337–404 (1950)

    Article  MATH  MathSciNet  Google Scholar 

  2. 2.

    Berg, C., Christensen, J., Ressel, P.: Harmonic Analysis on Semigroups, GTM 100 edn. Springer-Verlag, New York (1984)

    Google Scholar 

  3. 3.

    Bisgaard, T., Sasvári, Z.: Characteristic Functions and Moment Sequences. Nova Science Publishing, New York (2000)

    Google Scholar 

  4. 4.

    Buescu, J., Paixão, A.: Positive definite matrices and differentiable reproducing kernel inequalities. J. Math. Anal. Appl. 320, 279–292 (2006)

    Article  MATH  MathSciNet  Google Scholar 

  5. 5.

    Buescu, J., Paixão, A.: Eigenvalue distribution of positive definite kernels on unbounded domains. Integral Equ. Oper. Theory 57(1), 19–41 (2007)

    Article  MATH  Google Scholar 

  6. 6.

    Buescu, J., Paixão, A.: A linear algebraic approach to holomorphic reproducing kernels in \({\mathbb{C}}^n\). Linear Algebra Appl. 412(2–3), 270–290 (2006)

    Article  MATH  MathSciNet  Google Scholar 

  7. 7.

    Buescu, J., Paixão, A.: Positive definite matrices and integral equations on unbounded domains. Differ. Integral Equ. 19(2), 189–210 (2006)

    MATH  Google Scholar 

  8. 8.

    Buescu, J., Paixão, A.: On differentiability and analyticity of positive definite functions. J. Math. Anal. Appl. 375(1), 336–341 (2011)

    Article  MATH  MathSciNet  Google Scholar 

  9. 9.

    Devinatz, A.: On infinitely differentiable positive definite functions. Proc. Am. Math. Soc. 8, 3–10 (1957)

    Article  MATH  MathSciNet  Google Scholar 

  10. 10.

    Dugué, D.: Analyticité et convexité des fonctions caractéristiques. Annales de l’I. H. P. 12(1), 45–56 (1951)

    MATH  Google Scholar 

  11. 11.

    Kosaki, H.: Positive definiteness of functions with applications to operator norm inequalities. Mem. Am. Math. Soc., 212 (2011)

  12. 12.

    Lukacs, E., Szasz, O.: On analytic characteristic functions. Pac. J. Math. 3, 615–625 (1953)

    Google Scholar 

  13. 13.

    Moore, E.H.: General analysis. Mem. Am. Philos. Soc., Part I (1935), Part II (1939)

  14. 14.

    Sasvári, Z.: Positive definite and definitizable functions. In: Mathematical Topics, vol. 2. Akademie Verlag, Berlin (1994)

Download references


The first author acknowledges partial support by Fundação para a Ciência e Tecnologia, PEst-OE/MAT/UI0209/2011.

Author information



Corresponding author

Correspondence to Jorge Buescu.

Additional information

Communicated by Saburou Saitoh.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Buescu, J., Paixão, A.C. Complex Variable Positive Definite Functions. Complex Anal. Oper. Theory 8, 937–954 (2014).

Download citation


  • Positive definite functions
  • Complex analysis
  • Meromorphic functions

Mathematics Subject Classification (1991)

  • Primary 42A82
  • Secondary 30A10
  • 30C40